Overweight and meds causing weight gain..advice please?

Discussion in 'Therapy and Medication' started by ThoseEmptyWalls, Apr 30, 2008.

  1. ThoseEmptyWalls

    ThoseEmptyWalls Well-Known Member

    So, Im currently not taking any medication but I have decided that if things work out the way I want them too that I may Maybe will start taking medication again.. I have been asking others what works for them and doing research on the medications suggested to me.. Anyway.. The medication usually makes me gain weight.. Im way over 200 pounds already - thats bad enough- I dont want to make it to 300 :( The medication makes me lazy and makes me want candy all the time. Okay so Im a lil lazy anyways but when Im off meds for a good while I can muster up the strength to exercise daily.. I would appreciate some tips, advice, whatever on how to loose weight on the medication or at least how to keep from gaining it..
     
  2. dazzle11215

    dazzle11215 Staff Alumni

    weight gain is the most common side effect for my anti-depressant (zispin here in ireland, mirtazapine elsewhere i think)...

    after the first two months, i am losing weight (i am overweight already, and wanted to continue wiht my weight loss program). i walk twice a day: 45 minutes on my lunch hour at work, 1 hour after dinner in the evening. i drink lots of water. i cut cookies, potato chips, bread, crackers and cheese out of my diet. for breakfast i have cereal and fruit, lunch is usually a salad with chicken and chickpeas, yogurt, more fruit; snack is usually a banana or an apple; dinner varies - pasta, or chicken, fish, or veggies, or soup.

    for the walking, you don't need any fancy equipment, just head out the door and walk for half an hour, then turn around and come back home.

    you *can* do this. let me know how it goes?
     
  3. ThoseEmptyWalls

    ThoseEmptyWalls Well-Known Member

    Thats what I hate.. Its not all that safe to walk around here.. The roads have basically no place to get off when cars are coming. I mean its okay if Im going to walk my son to my dads house (whos three houses over) but to actually go any distance its not safe. To many curvs to get smacked in (yes that almost happened a few times!)... I am paying on a home gym but cant muster up the strength to get on it anymore. I CANT beat the medication blues and lazies.. Even being off medication for a month I can barely do anything... How do I get myself out of that lazy streak?

    Its hard to eat good too. Im on a very fixed budget (less then 250 a month to spend on food) and have three people to feed. One of those people being a picky three year old.. So as you can imagine I have to buy chicken nuggets, hot dogs, and french fries :tongue: We did make a small change and only buy fat free skim milk now.. Milk, meat, fruit, and veggie prices are on the rise here :(
     
  4. Spearmint

    Spearmint Well-Known Member

    There is an anti-depressant called Wellbutrin that is kind of like a diet pill, and an anti-depressant, I've been taking it, and I've lost about 10 lbs, and I didn't need to lose any..It suppresses the appetite, not sure if that's what you want..But maybe you could talk to your doctor about it? :smile:
     
  5. dazzle11215

    dazzle11215 Staff Alumni

    it's a shame about not having anywhere safe to walk. the roads here are pretty bad (i am out in the country) with no sidewalks, so i wear one of those safety vests! maybe there is there a park you can get to? or an indoor mall?

    i think with these things, like the rest of life, it's about making small changes rather than "all or nothing" thinking. so.... baked potatoes instead of french fries, fruit instead of potato chips (processed foods are *so* expensive)...

    just commit yourself to a few healthy choices each day, and as you get more energy and start to feel better you will want to do more.
     
  6. dazzle11215

    dazzle11215 Staff Alumni

    ps i used to be very overweight and out of shape -- so i know this from experience -- just take it one step at a time. i have lost 90 pounds just making small changes and avoiding the "all or nothing" thinking. it took 40 pounds before anyone even noticed that i'd lost weight!
     
  7. ThoseEmptyWalls

    ThoseEmptyWalls Well-Known Member

    I need a antipshycotic not a antidepressant but thanks...I have phsycosis..
     
  8. ThoseEmptyWalls

    ThoseEmptyWalls Well-Known Member

    Yeah, Im out in the country too. Also no side walks..No malls or parks, nothing like that... You know..Its actually cheaper to eat chips then it is fruit..For example - I can get a big bag of chips for under 90 cents..A big bag of apples is almost 9 dollars :( Its awful not having any money...It costs to much to eat healthy around here... Its sad really.
     
  9. Ruby

    Ruby Well-Known Member

    Apparently abilify (a newish atypical antipsychotic) doesn't cause weight gain. Maybe you should ask about being prescribed that? Stay away from zxprexa though, you'll gain a shocking amount of weight on that!
     
  10. ThoseEmptyWalls

    ThoseEmptyWalls Well-Known Member

    Im seeing the doctor on the 16th (I think).. Im going to talk to her about medications..I will just lay the law down on whats not acceptable to me and she can work with me or I wont take anything.. Yes, Im willing to bend on some things but there a few things I wont bend on..

    Anyways... I bought a lot of fruit when I went to the store last week.. Been eating a lot of that. My dad should finish opening his pool soon too.. I will try something..